Virginia, 2016

Heavy Rain in Virginia, September 28 to 30, 2016

September 28 to 30, 2016 · NWS AKQ · 12 events in 12 counties and zones

Waves of low pressure moving along a stalled frontal boundary over the Mid Atlantic region produced periodic showers and thunderstorms with heavy rain across much of central Virginia from Wednesday afternoon, September 28th into Friday evening, September 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Waves of low pressure moving along a stalled frontal boundary over the Mid Atlantic region produced periodic showers and thunderstorms with heavy rain across much of central Virginia from Wednesday afternoon, September 28th into Friday evening, September 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 28, 9:34 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 28, 9:34 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1034 AM EDT Wed Sep 28 2016

.SYNOPSIS...
Low pressure tracks north across the North Carolina and Virginia
piedmont this afternoon and tonight. An upper level low slowly
drops south from the Great Lakes region resulting in unsettled
weather conditions into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest GOES water vapor imagery centers a deep/anomalous upper
low over the western Great Lakes region with a plume of high water
vapor lifting into the Mid-Atlantic region. At the surface, a weak
quasi-stationary boundary has located over the forecast area.
Scattered showers over the Nrn Neck/Lwr MD Ern Shore will
continue to lift ne along the boundary late this morning.

The upper low drops swd today, centering over IN late today. The
associated surface low drops over the Ohio Valley. Diffluent flow
over the local area and increasing winds aloft will provide strong
forcing for ascent along the stalled frontal boundary. Deep layer
southwesterly flow will advect anomalous pw values into the
region. Scattered to numerous showers expected to develop by mid-
afternoon as the better forcing arrives, and persists through the
day and into the overnight period. Continued with high end likely
and categorical PoPs from mid-aftn through the overnight period.
Theta-e advection and dewpoints in the upper 60s will result in
increasing instability. Instability will be dependent on how much
(partial) clearing occurs as current vis imagery depicts some
breaks in the cloud cover. Given this, there is the potential for
an axis of 1200-1800 J/kg of 0-1km MLCAPE centered over the VA
piedmont by this aftn. Deep layer shear is progged on the order
of 30-40 knots. Meanwhile, there will be some low-level turning in
vicinity of the lingering sfc boundary. In summary, this will
result in a slight risk for severe tstms this aftn/early evening
from the I-95 corridor westward into the piedmont, with the main
threats being strong wind gusts and iso tornadoes. Highs range
from the mid 70's northwest to low 80's southeast.

The upper low slowly drifts southward tonight as another area of
surface low pressure approaches from the northwest. Height falls
over the region progged to develop a wave of low pressure along
the frontal boundary tonight, with an area of strong isentropic
lift across the Piedmont to the Maryland Eastern Shore. The result
will be ongoing categorical POP's and the potential for moderate
to locally heavy rainfall. Lows forecast in the mid to upper 60's
under a cloudy sky.

Rainfall totals through the near term expected to range from 1-2
inches across the Piedmont and central Virginia to one quarter to
one half inch northeast North Carolina.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Anomalous upper-level low centers over Kentucky Thursday, with
deep layer southerly flow over the Mid-Atlantic. At the surface,
an associated area of low pressure and attendant cold front drop
into north central North Carolina. High pressure located over the
Northeast will help keep low pressure south of the region, with
onshore flow north of North Carolina. Deepest moisture and
theta-e/instability axis begin to pivot northward, but showers
with embedded thunder persist. Best coverage and heaviest
precipitation forecast Richmond northward through the day,
tapering off to solid chance POPs far southern Virginia and
northeast North Carolina late Thursday. Highs Thursday range from
the mid 70's northwest to low 80's southeast. The upper low moves
very little Thursday night as a frontal boundary pivots northward
from North Carolina, locating over the forecast area. By that
time, the deepest moisture progged to be north of the region, but
precipitable waters around 1.5 inches and strong upper level
dynamics will keep solid chance to likely POPs in the forecast.
Lows in the mid to upper 60's.

Forecast has trended wetter and cloudier Friday than 12 hours ago
as the stubborn upper low remains centered in the vicinity of
eastern Kentucky. Deep layer southerly flow prevails, but the
deepest moisture continues to pivot north and east of the region.
Strongest onshore moisture flux progged north of the region,
keeping the heaviest rain away from the local area. However, the
combination of continued upper vertical motion and the presence of
the frontal boundary will keep solid chance to likely POPs across
the region through the day Friday. Sky remains mostly cloudy to
cloudy. Highs forecast in the mid 70's northwest to low 80's
southeast.

Per SREF and GEFS mean guidance, storm total rainfall amounts
expected to range from 3-4 inches north and west of Richmond to
around one half inch in northeast North Carolina. Rainfall amounts
generally 1-3 inches elsewhere. No flood watch products issued on
this shift as the anomalous flow remains north of the region.
However, localized minor flooding from several periods of showers
(some heavy at times) is possible.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Long term period starts off Fri night/Sat with an upper-level cutoff
low and associated sfc low centered over the OH Valley. Better rain
chances will stay north of the area, but included at least a 20-30%
chance of showers especially over ne areas where the highest
moisture will be located. Mainly dry conditions thereafter into Sun
and Mon as the cutoff low weakens and slides ne into Canada. As for
temps, highs will generally be in the mid/upper 70s with lows
ranging from the mid/upper 50s over the Piedmont to the mid/upper
60s near the coast.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Improving conditions expected through mid morning as visibilities
and ceilings improve. However, widespread MVFR conditions and
overcast skies expected to persist through the morning hours. A
weak boundary remains over the region today as an upper level
disturbance drops into the region. Expect another round of
widespread showers and embedded thunderstorms to develop late
morning through the afternoon, spreading northeast through the
day. Lower chances southeast Virginia/northeast North Carolina.
MVFR conditions expected.

Outlook: Unsettled weather conditions expected through the end
of the work week as waves of low pressure lift along the cold
front. Showers with late day thunderstorms will be possible each
day.

&&

.MARINE...
Latest analysis shows a broad area of surface low pressure over the region,
with another area of low off the coast. Strong/anomalous surface high
pressure is situated over eastern Canada. The pattern over the next few
days will feature this strong high building over eastern Canada, ridging
into New England and the northern mid-Atlc region. This will make for
a persistent and rather strong E/NE flow over northern portions of the
marine area. Have added Bay zones N of New Pt Comfort to the SCA as well
as the coastal waters from Cape Charles to Parramore Island (beginning
late tonight or Thu morning). Seas are expected to build to 6-8 ft over
northern waters, while remaining around 4 ft across the south). It is
possible that marginal SCA conditions could make it to NC border for
5 ft seas by Thu aftn and that lower Bay could also get to marginal
SCA levels (but confidence is rather low at this occurring and given
that it would be 3rd period did not go that far with the headlines).

Seas will slowly subside Fri-Sat (though the headlines will likely need
to be extended through at least Fri night eventually).  A lighter
SSE flow expected Sat leading to sub-SCA conditions with 1-2 ft waves
over the Bay and 2-4 ft seas over coastal waters.

&&

.TIDES/COASTAL FLOODING...
The synoptic pattern with strong High pressure centered over
eastern Canada with a slow moving boundary/sfc low pressure inland
over the Carolinas/Mid-Atlantic will bring persistent ENE flow to
the area Thu-Fri. Strongest winds expected for the northern areas,
with minor tidal/coastal flooding becoming a concern for Ocean
City/Chincoteague/Wachapreague by Thu evening and Fri morning high
tide cycles. Also some potential for flooding into the Bay (both
lower and mid-upper Bay) by Fri-Sat as seas remain elevated and
water is expected to struggle to exit the bay for several days.
No coastal flood watches have been issued as chance for moderate-
severe flooding is low, but we may eventually need to issue
Coastal Flood Advisories.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 AM Thursday to 6 AM EDT Friday for
     ANZ654.
     Small Craft Advisory from 7 PM this evening to 6 AM EDT Friday
     for ANZ650-652.
     Small Craft Advisory from 7 AM Thursday to 1 AM EDT Friday for
     ANZ630-631.

&&

SYNOPSIS...SAM
NEAR TERM...AJZ/SAM
SHORT TERM...SAM
LONG TERM...MAS
AVIATION...AJB/SAM
MARINE...LKB
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Sep 28, 8:27 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
927 AM EDT WED SEP 28 2016

NCZ102-VAZ098-291330-
EASTERN CURRITUCK-VIRGINIA BEACH-
927 AM EDT WED SEP 28 2016

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-VAZ092-093-095>097-523>525-291330-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
927 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-100-291330-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON-
927 AM EDT WED SEP 28 2016

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EASTERN
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL SHOWERS ARE EXPECTED THURSDAY AND FRIDAY. LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-VAZ077-078-084>090-291330-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHUMBERLAND-
LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-
927 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EASTERN
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL THIS AFTERNOON THROUGH TONIGHT. A FEW
STRONG STORMS THIS AFTERNOON MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL SHOWERS ARE EXPECTED THURSDAY AND FRIDAY. LOCALLY HEAVY
RAINFALL IS POSSIBLE...WHICH MAY RESULT IN MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-060>062-064>069-075-076-079>083-509>522-291330-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
927 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE
DAMAGING WIND GUSTS AND ISOLATED TORNADOES. ADDITIONALLY...SHOWERS
AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL SHOWERS ARE EXPECTED THURSDAY AND FRIDAY. LOCALLY HEAVY
RAINFALL IS POSSIBLE...WHICH MAY RESULT IN MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 8:29 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
929 AM EDT WED SEP 28 2016

MDZ021-281430-
DORCHESTER-
929 AM EDT WED SEP 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DORCHESTER COUNTY...

AT 928 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR OXFORD TO NEAR PATUXENT RIVER NAVAL
AIR STATION. MOVEMENT WAS NORTHEAST AT 25 MPH.

RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...WIND GUSTS OF 35 MPH CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...HURLOCK...SECRETARY...UNIVERSITY OF MARYLAND CENTER FOR
ENVIRONMENTAL STUDIES...EAST NEW MARKET...CHURCH CREEK...WOOLFORD...
MADISON...TAYLORS ISLAND...BUCKTOWN...HUDSON...LINKWOOD...LLOYDS AND
ANDREWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3870 7583 3870 7582 3839 7587 3829 7618
      3834 7618 3839 7623 3831 7624 3833 7624
      3832 7625 3831 7625 3849 7634 3848 7633
      3853 7620 3854 7628 3863 7629 3857 7603
      3868 7594
TIME...MOT...LOC 1328Z 242DEG 22KT 3869 7626 3830 7633

MRD
Special weather statement, Sep 28, 10:18 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1118 AM EDT WED SEP 28 2016

MDZ021-022-281615-
DORCHESTER-WICOMICO-
1118 AM EDT WED SEP 28 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WICOMICO
AND CENTRAL DORCHESTER COUNTIES...

AT 1117 AM EDT...STRONG THUNDERSTORMS WITH HEAVY RAIN WERE CLUSTERED
7 MILES NORTH OF DEAL ISLAND...OR 17 MILES WEST OF PRINCESS
ANNE...MOVING NORTHEAST AT 25 MPH.

RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...WIND GUSTS OF 35 MPH ARE POSSIBLE WITH THESE STORMS.

#
LOCATIONS IMPACTED INCLUDE...
FRUITLAND...VIENNA...GREEN HILL...TRINITY...WETIPQUIN...NANTICOKE...
CATCHPENNY...BIVALVE...CROCHERON...ROYAL OAK...ELLIOTT...ALLEN...
WINGATE AND EDEN.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3828 7560 3830 7566 3827 7572 3829 7577
      3824 7586 3826 7592 3836 7587 3831 7594
      3823 7597 3831 7601 3835 7596 3838 7601
      3832 7604 3816 7604 3819 7607 3821 7605
      3830 7611 3831 7615 3853 7584
TIME...MOT...LOC 1517Z 242DEG 21KT 3826 7600

MRD
Special weather statement, Sep 28, 11:21 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1221 PM EDT WED SEP 28 2016

MDZ023-281715-
SOMERSET-
1221 PM EDT WED SEP 28 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SOMERSET
COUNTY...

AT 1219 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED JUST WEST OF
SMITH ISLAND... OR 19 MILES SOUTHWEST OF PRINCESS ANNE...MOVING EAST
AT 25 MPH.

WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE.

#
LOCATIONS IMPACTED INCLUDE...
TYLERTON...LAWSONIA...SMITH ISLAND...UPPER FAIRMOUNT...HOPEWELL...
BYRDTOWN...ORIOLE...FAIRMOUNT...UPPER HILL...MANOKIN AND CHAMP.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3820 7571 3787 7578 3790 7580 3786 7585
      3789 7607 3802 7605 3799 7601 3803 7604
      3798 7590 3804 7587 3807 7578 3808 7578
      3806 7587 3814 7579 3815 7583 3814 7593
      3807 7601 3809 7606 3812 7604
TIME...MOT...LOC 1619Z 273DEG 21KT 3803 7599

MRD
Special weather statement, Sep 28, 12:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
134 PM EDT WED SEP 28 2016

MDZ023-281830-
SOMERSET-
134 PM EDT WED SEP 28 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SOMERSET
COUNTY...

AT 132 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED
NEARCRISFIELD...OR 16 MILES WEST OF POCOMOKE CITY...MOVING EAST AT
10MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF 2 TO 3
INCHESARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POCOMOKE CITY...MARION STATION...LAWSONIA...WEST POCOMOKE...
WESTOVER...SAXIS...SHELLTOWN...UPPER FAIRMOUNT...REHOBETH...
BYRDTOWN...UPPER HILL...MANOKIN...COKESBURY...HOPEWELL...RUMBLEY...
FAIRMOUNT AND KINGSTON.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3804 7566 3801 7562 3794 7564 3791 7574
      3791 7566 3786 7565 3790 7593 3796 7586
      3797 7590 3803 7587 3808 7578 3806 7587
      3814 7593 3810 7586 3812 7584 3814 7588
      3815 7557 3809 7555
TIME...MOT...LOC 1734Z 277DEG 10KT 3799 7584

MRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy rain. Local standard time, as filed.

Heavy Rain, Caroline

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
Caroline County, 2 mi S of Port Royal
Reported by
CoCoRaHS
Coordinates
38.141, -77.200

Rainfall totals generally ranged from 2 to 6 inches across the county. Rappahannock Academy (2 N) reported 6.25 inches of rain. Port Royal (2 S) reported 3.93 inches of rain. Fort A.P. Hill (1 SSW) reported 3.80 inches of rain. Dawn (1 S) reported 3.01 inches of rain.

Heavy Rain, Charles City (C)

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
Charles City (C) County, Charles City
Reported by
CoCoRaHS
Coordinates
37.330, -77.070

Rainfall totals generally ranged from 3 to 7 inches across the county.

Heavy Rain, Chesterfield

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
Chesterfield County, 5 mi S of Midlothian
Reported by
CoCoRaHS
Coordinates
37.428, -77.650

Rainfall totals generally ranged from 2 to 12 inches across the county. Midlothian (5 S) reported 12.01 inches of rain. Beach (2 WNW) reported 8.65 inches of rain. Chester (3 WSW) reported 5.24 inches of rain. Matoaca (4 N) reported 3.83 inches of rain. Chesterfield (3 SSW) reported 3.81 inches of rain. Moseley (5 E) reported 3.78 inches of rain.

Heavy Rain, Colonial Heights (C)

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
Colonial Heights (C) County, Colonial Hgts
Reported by
Trained Spotter
Coordinates
37.250, -77.420

Rainfall totals generally ranged from 2 to 5 inches across the county. Colonial Heights reported 3.89 inches of rain.

Heavy Rain, Hanover

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
Hanover County, Ashland
Reported by
CoCoRaHS
Coordinates
37.750, -77.480

Rainfall totals generally ranged from 3 to 6 inches across the county. Highland Springs (2 NE) reported 5.39 inches of rain. Ashland reported 4.44 inches of rain. Mechanicsville (2 SE) reported 3.43 inches of rain.

Heavy Rain, Henrico

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
Henrico County, Varina
Reported by
CoCoRaHS
Coordinates
37.470, -77.400

Rainfall totals generally ranged from 3 to 10 inches across the county. Varina reported 9.57 inches of rain. Elko reported 7.99 inches of rain. Richmond International Airport (RIC) reported 6.74 inches of rain. Sandston (2 S) reported 5.84 inches of rain. Short Pump (3 NNE) reported 3.54 inches of rain. Tuckahoe (1 NE) reported 3.12 inches of rain.

Heavy Rain, Hopewell (C)

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
Hopewell (C) County, Hopewell
Reported by
CoCoRaHS
Coordinates
37.300, -77.300

Rainfall totals generally ranged from 3 to 6 inches across the county.

Heavy Rain, James City

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
James City County, 3 mi W of Toano
Reported by
CoCoRaHS
Coordinates
37.380, -76.875

Rainfall totals generally ranged from 1 inch to 4 inches across the county. York River State Park (2 NW) reported 3.00 inches of rain.

Heavy Rain, King William

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
King William County, Aylett
Reported by
CoCoRaHS
Coordinates
37.780, -77.100

Rainfall totals generally ranged from 1 inch to 6 inches across the county. Aylett reported 4.55 inches of rain. West Point reported 3.41 inches of rain.

Heavy Rain, New Kent

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
New Kent County, Bottoms Bridge
Reported by
CoCoRaHS
Coordinates
37.520, -77.200

Rainfall totals generally ranged from 3 to 7 inches across the county. Bottoms Bridge reported 5.90 inches of rain.

Heavy Rain, Petersburg (C)

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
Petersburg (C) County, Petersburg
Reported by
COOP Observer
Coordinates
37.220, -77.420

Rainfall totals generally ranged from 2 to 4 inches across the county.

Heavy Rain, Prince George

When
September 28, 1:00 PM EST to September 30, 6:00 PM EST
Where
Prince George County, 1 mi ENE of Garysville
Reported by
COOP Observer
Coordinates
37.255, -77.133

Rainfall totals generally ranged from 1 inch to 4 inches across the county. Garysville (1 ENE) reported 3.71 inches of rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661415, 661418, 661420, 661421, 661422, 661426, 661428, 661431, 661432, 661434, 661435, 661439.